Alert archive / Iowa / Flash Flood Warnings in 1997

Flash Flood Warning 11, NWS Quad Cities, IA

May 18, 1997Benton County, Linn County, Iowa

NWS Quad Cities, IA issued this flash flood warning at May 18, 1997, 5:11 PM CDT for Benton County, Linn County, Iowa. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 18, 1997, 5:11 PM CDT (22:11 UTC)
Expired
May 18, 1997, 8:10 PM CDT
In force
3 hr
Issued by
NWS Quad Cities, IA
Area
Whole counties

Counties Benton County, IA, Linn County, IA

The radar

The Quad Cities radar (KDVN), 116 km from the middle of the area, began a volume at 22:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 10.2 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 1997-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 1997-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 266 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1986 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
266 m²/s²
0-3 km storm-relative helicity
293 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMLI 182211
FFWMLI
IAC011-113-190110-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
511 PM CDT SUN MAY 18 1997

* FLASH FLOOD WARNING FOR
  BENTON COUNTY - EAST CENTRAL IOWA
  LINN COUNTY - EAST CENTRAL IOWA

* UNTIL 810 PM CDT
 
* SOME STREAMS AFFECTED
  MUD CREEK
  OTTER CREEK
  WILDCAT CREEK

* INTENSE THUNDERSTORMS HAS PRODUCED UP TO 4 INCHES OF RAIN
  ACROSS BENTON AND LINN COUNTIES.

* FORECAST CONDITIONS
    THUNDERSTORMS WITH HEAVY RAINFALL CONTINUE TO MOVE OVER THE
    SAME AREAS RESULTING IN RAPID RUNOFF INTO AREA CREEKS.

LEAVE FLOOD PRONE OR LOW LYING AREAS IMMEDIATELY.

PIERCE

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this flash flood warning went out at May 18, 1:43 PM CDT, 3 hours 28 minutes earlier.

Area forecast discussion, May 18, 1:43 PM CDT, 3 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
145 PM CDT SUN MAY 18 1997

THE SPECIAL 18Z KDVN SOUNDING TELLS THE STORY SO FAR...THERE IS ABOUT
A 4.6C CAP. HOWEVER...THANX TO HELP FROM DMX THE MODIFIED SOUNDING
WITH 86/MID-UPPER60S AND SOME COOLING AROUND 800MB...THAT EQUALS A
0.6C CAP AND 3700J/KG. THE SURFACE BOUNDARY EXTENDED FROM NORTH
CENTRAL IA TO SOUTHWEST KS. LI/S NOW DOWN TO -8 WITH MOISTURE FLUX
CONVERGENCE INCREASING AHEAD OF BOUNDARY. THE INGREDIENTS ARE IN PLACE
FOR RAPID SEVERE THUNDERSTORM DEVELOPMENT WHEN THE CAP BREAKS THIS
AFTERNOON.

THE 12Z ETA/NGM INITIALIZED ALRIGHT AND AT 18Z WERE DOING A DECENT
JOB. OVERNIGHT...THE BOUNDARY WILL PLOW THROUGH THE AREA WITH THE COLD
AIR LAGGING BEHIND ABOUT 6 HOURS. EXPECT A LINE OF TSRA TO DEVELOP
LATER THIS AFTERNOON WITH BRIEF CLEARING BEHIND IT AND THEN COLD AIR
ADVECTION STRATOCU LATER TONIGHT. A COMBINATION OF FWC/FAN GUIDANCE IS
ACCEPTED.

CID 53/++  IOW 54/++  DBQ 50/++  MLI 57/++  BRL 56/++

HELGESON

In the hours before

Local storm report, May 18, 4:59 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
459 PM CDT SUN MAY 18 1997

TIME(CDT)  .....CITY LOCATION.....   ST   ...EVENT/REMARKS...
DATE(CDT)  ....COUNTY LOCATION....

0500 PM    PEOSTA                    IA   1.OO INCH HAIL
05/18/97   DUBUQUE

0450 PM    FARLEY                    IA   0.75 INCH HAIL
05/18/97   DUBUQUE

0450 PM    WORTHINGTON               IA   0.75 INCH HAIL
05/18/97   DUBUQUE

STIMACH
Special weather statement, May 18, 5:01 PM CDT, 10 minutes before
ILZ001-002-007-009-016>018-026-034-035-190400-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
501 PM CDT SUN MAY 18 1997

...A TORNADO WATCH HAS BEEN POSTED FOR PORTIONS OF NORTHWEST AND
WEST-CENTRAL ILLINOIS UNTIL 11PM...

SOME COUNTIES INCLUDED IN THE WATCH ARE...
JO DAVIESS...STEPHENSON...CARROLL...WHITESIDE...ROCK ISLAND
...HENRY...MERCER...BUREAU...PUTNAM...HENDERSON...WARREN...HANCOCK
...AND MCDONOUGH.

SOME CITIES INCLUDED
ARE...FREEPORT...GENESEO...PRINCETON...MOLINE...MONMOUTH...AND MACOMB.

A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF TORNADOES
IN AND CLOSE TO THE WATCH AREA. PERSONS SHOULD BE ON THE ALERT FOR RAPIDLY
CHANGING WEATHER CONDITIONS AND TAKE SAFE SHELTER IN A STURDY BUILDING
AWAY FROM WINDOWS IF THREATENING WEATHER APPROACHES. STAY TUNED FOR
POSSIBLE WARNINGS.

BERG
Local storm report, May 18, 5:04 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
459 PM CDT SUN MAY 18 1997

TIME(CDT)  .....CITY LOCATION.....   ST   ...EVENT/REMARKS...
DATE(CDT)  ....COUNTY LOCATION....

0500 PM    PEOSTA                    IA   1.OO INCH HAIL
05/18/97   DUBUQUE

0450 PM    FARLEY                    IA   0.75 INCH HAIL
05/18/97   DUBUQUE

0450 PM    WORTHINGTON               IA   0.75 INCH HAIL
05/18/97   DUBUQUE

STIMACH
Local storm report, May 18, 5:06 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
506 PM CDT SUN MAY 18 1997

TIME(CDT)  .....CITY LOCATION.....   ST   ...EVENT/REMARKS...
DATE(CDT)  ....COUNTY LOCATION....

0505 PM    3 N OXFORD JUNCTION       IA   1.75 INCH HAIL
05/18/97   JONES                          GOLF BALL

STIMACH
Local storm report, May 18, 5:09 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
506 PM CDT SUN MAY 18 1997

TIME(CDT)  .....CITY LOCATION.....   ST   ...EVENT/REMARKS...
DATE(CDT)  ....COUNTY LOCATION....

0505 PM    3 N OXFORD JUNCTION       IA   1.75 INCH HAIL
05/18/97   JONES                          GOLF BALL

STIMACH
Local storm report, May 18, 5:11 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
511 PM CDT SUN MAY 18 1997

TIME(CDT)  .....CITY LOCATION.....   ST   ...EVENT/REMARKS...
DATE(CDT)  ....COUNTY LOCATION....

0515 PM    DEWITT                    IA   0.75 INCH HAIL
05/18/97   CLINTON                        DIME SIZE

0510 PM    PEOSTA                    IA   1.00 INCH HAIL
05/18/97   DUBUQUE

STIMACH

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 3:10 PM CDTSevere Thunderstorm WarningDVNBenton50 min
May 18, 3:35 PM CDTSevere Thunderstorm WarningDVNLinn50 min
May 18, 3:55 PM CDTTornado WarningDVNBenton, Linn50 min
May 18, 4:19 PM CDTSevere Thunderstorm WarningDVNDelaware51 min
May 18, 4:30 PM CDTTornado WarningDVNCedar, Jones50 min
May 18, 4:45 PM CDTTornado WarningDVNBenton50 min
May 18, 4:46 PM CDTTornado WarningDVNLinn49 min
May 18, 4:51 PM CDTSevere Thunderstorm WarningDVNDubuque49 min
May 18, 5:08 PM CDTSevere Thunderstorm WarningDVNClinton, Jackson47 min
May 18, 5:18 PM CDTSevere Thunderstorm WarningDVNCedar, Jones47 min
May 18, 5:32 PM CDTSevere Thunderstorm WarningDVNIowa, Johnson63 min
May 18, 5:36 PM CDTSevere Thunderstorm WarningDVNLinn49 min
May 18, 5:36 PM CDTSevere Thunderstorm WarningDVNDubuque49 min
May 18, 5:49 PM CDTSevere Thunderstorm WarningDVNClinton46 min
May 18, 5:53 PM CDTSevere Thunderstorm WarningDVNDelaware47 min
May 18, 6:20 PM CDTSevere Thunderstorm WarningDVNDubuque50 min
May 18, 6:28 PM CDTFlash Flood WarningDVNDubuque3 hr
May 18, 6:31 PM CDTTornado WarningDVNJohnson49 min
May 18, 6:55 PM CDTTornado WarningDVNCedar, Muscatine50 min

Nearby

Flash Flood Warnings in Iowa, 1997Every flash flood warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.